September 02, 2004

New Geodon Warning Issued by Pfizer

Pfizer issues Geodon warning

Pfizer sent letters to physicians yesterday to notify them that its schizophrenia drug Geodon might cause coma and death. Pfizer has added a warning to the Geodon label stating that some patients have experienced hyperglycemia after using the drug.

Patients with diabetes risk-factors, such as obesity or family history of diabetes, should be monitored for the duration of their use of Geodon, the letter said. In response to the revelations, the FDA has asked all manufacturers of atypical antipsychotic medications to add similar warnings.


i am amanda i have been diagnosed with schizophrenia. i was diagnosed with it resently. i am only 14 and i have been taking both Depakote and Geodon for the past 4 months i have gone from 135 lbs to 172 lbs and i am more depressed than usual.when i was diagnosed with schizophrenia i was not hearing things seing things or scared of anything so i dont understand why i was put on that medication. but what my main question and fear is would happen to be, am i going to die if i continue taking this medication? if anyone has a comment or the answer to my question please e-mail me at thanks and your answer will be well appriciated.
- amanda

Posted by: Amanda at December 18, 2005 03:35 PM

Because no two brains are alike it is very painful to watch a person go through med adjustments, changes and ECT. The problem is you never know what might work. My daughter was diagnosed at 17. She is now 38, in the hospital, hearing voices and just finished 12 ECT treatments. I can't blame anyone although I do want to strangle the doctor sometimes. He tells me that is why they call it "the PRACTICE of medicine". I believe there is an answer. My daughter had four years of driving an 18 wheeler and a few years later worked as a packer of research chemicals for 3 years. I pray that we can find that right combination again, and I wish you all luck.

Posted by: Shari at October 4, 2006 05:22 PM

I am 26 years old and I have been taking Geodon for about a year now. I do great on the drug, it just makes me sleepy when I take it at night. Exactly 2 hours after I take it I pass out asleep. I take 40 mgs only once a day. If I take more It is hard to think or get up in the mornings. The reason I take it is because I have OCD severly and anxiety. It is the only medicine that really helps me. I am afraid now that I could have trouble after reading these posts. I didnt know Geodon could possibly cause death. i have been taking it for about year so I think I am okay. I am truly sorry to hear about loved ones that have died because of the drug Geodon. :( It is hell to live with racing thoughts that wont stop or trouble in the mind. No one understands unless they are the one facing it. I truly hope that you all will find the right medicine for you that will help your condition. Unfortunately, you have to go through different drugs to find the right combination and that is hell in itself. A lot of times it just makes it worse instead of helping. If I can help anyone please feel free to email me at God Bless!!!

Posted by: Cristin at April 27, 2007 11:36 AM

just had my first try at Geodon baddddd ...pain contact me if you have had the same. shooting jolting insane pain. I was just suffering from my standard depression. god bless you all and hang in there> there is more people just like us. my insurance charges 350 dollars for emergency room and I really should of gone. I took serquel to knock me out. be careful.. stand strong find your faith never give up//////

Posted by: gary at October 10, 2007 02:01 PM

My son is schizophrinic, bo-polar. He was diognosised 13 years ago.He take Geodon 80mg. 2X a day and Depecote 1000 mg. at night. Just recently he was evacuated because of the Ca. wildfires and was unable to get home to his meds. The stress and both caused him to have a phycotic break and he is now in the hospital. They got him back on the above dosages and he was slated to be released yesterday. Last Wed. the Dr. changed his dosage to 160 mg. of Geodon at night. He has become paronoid, aggressive, even violent. And very confrontational. He is confused and is having dulusions. My question is why now? Has anyone ever heard that a large dose of Geodon can increase phycotic behavior?

Posted by: Bunny at November 17, 2007 07:11 AM

My son was diagnosed as manic
bipolar at 16. He had been
accustom of taking large doses
of over the counter benadryl
100 to 200 - 25mgs.Doctors
said he was manic bipolar,
when actually he had an over the counter addiction.
At 33 years old, he hospitalized again for overdose.
Don't they know Geodon won't
cure this? I was told by
hospital staff that they have
to give him a certain
diagnosis in order to
prescribe those psycotic meds.

Gee, is anybody listening?
Just because the doctor says you are manic bipolar, you just might not be!!!
I was told that no one really knows if you're bipolar or not unless you have a severe
Anyways, Gedon gives my son
involuntary muscle reflexes, jaw spasms, teeth grinding, and mouth/nose twitching
making speech difficult along
with a elevated blood pressure. Then they add Lopressor twice a day to calm
the blood pressure.
Doctors insist he needs it...
I insist he does not... and
know that I am right here.
Patients and those who care
for them are not stupid.
Does it make sense to keep adding drugs to counteract a
chronic reaction to Geodon or
for any other drug reactions?

Also, on depokate, he gained
25 lbs in a matter of two weeks. Needless to say,
we discontinued both.

Hooray for mental health.

I hope one day we have a better system and doctors
the truly want to help
patients live life instead
of making them sombies.

Posted by: liza at January 4, 2008 01:06 PM

my husband has been on geodon 40mg twice a day, for 3 weeks, he seems restless, and confused everyday, also he is not sleeping very much, maybe 3-5 hours a night. Doc then prescribed Secoquel 50mg at night and he still does not sleep through the night. He is also taking 450mg of wellbutin for depression. I think the dose for geodon is to high, but the doctor says give a chance, geez how much longer, will i ever get my husband back.

Posted by: wolfpaw at February 20, 2008 12:20 PM

Post a comment

Please enter this code to enable your comment -
Remember Me?
(you may use HTML tags for style)
* indicates required